• Admin

An uncommon wide complex rhythm - a pattern to remember

A 15 years old girl with a history of atrial tachycardia experienced a seizure at home. emergency services found her with a GCS of 12, BP 130/80 mmHg, HR 100 bpm. Considered stable the girl was transferred to the pediatric emergency department. However, on the way to the hospital BP dropped significantly and she lost consciousness. Vitals: BP not measurable, no palpable pulse, GCS 3. CPR was initiated and the ECG showed the following:



Leg: Wide QRS (400ms), AV dissociation, arrhythmic, HR around 70 bpm.


Differential diagnosis - Hyperkalemia. However, serum potassium was within normal range...


Other differential diagnoses of wide QRS complex include intoxication (tricyclic antidepressants, class I AADs,...), bundle branch block, hypothermia, ventricular hypertrophy, ventricular preexcitation, ...


Extended history revealed ongoing treatment with propafenone due to atrial tachycardia. Having ruled out hyperkalemie, this ECG pattern is typical for class I anti arrhythmic drug overdose / intoxication (Na channel blocking agents). First line treatment consists of Na bicarbonate, drug elimination, and external pacing (in our case, due to pulselessness and failed response to epinephrine) or epinephrine/isoprenalin to increase heart rate.


Typical symptoms of class I AAD intoxication include hemodynamic instability, seizures, arrhythmia of any kind, and wide QRS, relative bradycardia and PR prolongation or AV dissociation on the ECG.


Turns out the girl had attempted suicide, ingesting 1.800 mg propafenone. Luckily she survived without major neurologic deficits.

50 Ansichten0 Kommentare

Aktuelle Beiträge

Alle ansehen